Georgia, 2016Damaging Wind and Strong Wind in Georgia, February 24, 2016
February 24, 2016 · NWS CAE · 2 events in 2 counties and zones
An intense area of low pressure tracked just west of the CWA producing strong wind gusts and a few scattered strong to severe thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense area of low pressure tracked just west of the CWA producing strong wind gusts and a few scattered strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 24, 3:22 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 24, 3:22 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
322 AM EST WED FEB 24 2016
.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE NORTH ACROSS THE AREA TODAY. A
STRONG COLD FRONT CURRENTLY CROSSING THE CENTRAL GULF STATES WILL
MOVE THROUGH THE AREA THIS AFTERNOON FOLLOWED BY A DRIER AIR
MASS. SEVERE THUNDERSTORMS MAY BE ASSOCIATED WITH THIS SYSTEM.
STRONG AND GUSTY WINDS WILL BE ACROSS THE AREA THIS MORNING
THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH TODAY/...
THE MAIN FORECAST ISSUE IS THE THREAT FOR SEVERE WEATHER TODAY.
CONVECTIVE ANALYSIS SUGGESTS SLIGHT RISK. ALSO STRONG SYNOPTIC
WINDS EXPECTED TO DEVELOP ACROSS THE AREA BEHIND THE FRONT AND
CONTINUE AT LEAST THROUGH TONIGHT AND INTO THURSDAY. A WIND
ADVISORY HAS BEEN POSTED FOR THE REGION. HIGH CONFIDENCE FOR WIND
GUSTS 35 TO 45 MPH AT TIMES.
AT 08Z...WARM FRONT EXTENDING FROM THE COASTAL PLAIN WEST INTO
THE CSRA...TO SOUTHWEST GEORGIA. COLD AIR DAMMING CONTINUES OVER
MOST OF THE CWA. VERY DEEP SURFACE AND UPPER LEVEL LOW PRESSURE
SYSTEM OVER ARKANSAS AND WEST TENNESSEE THIS MORNING WILL BE
TRACKING NORTHEAST DURING THE DAY. VERY STRONG MID LEVEL JET-MAX
WILL SHIFT NORTHEAST AROUND LOW OVER THE CAROLINAS AND RESULTING
STRONG SYNOPTIC LIFT EXPECTED. 850MB WINDS ALREADY INCREASING TO
50 KTS BASED ON KCAE VAD WIND PROFILE. 60KT 850MB JET MAX
EXPECTED LATER THIS MORNING THROUGH THE AFTERNOON. MODELS INDICATE
STRONG DEEP LAYER SHEAR ACROSS THE REGION TODAY WITH THE STRONGEST
0-3KM STORM RELATIVE HELICITY THIS MORNING/CSRA AREA. WITH WINDS
BACKING THIS AFTERNOON MORE UNIDIRECTIONAL HODOGRAPHS SUGGEST
BOWING SEGMENTS AND LEWP/DAMAGING WIND THREAT. A FEW DISCRETE
SUPERCELLS SO TORNADOES POSSIBLE ESPECIALLY NEAR WARM FRONT THIS
MORNING. STILL A QUESTION OF HOW STRONG INSTABILITY WILL BE...AND
MOISTURE MAY BE A LIMITING FACTOR ESPECIALLY BY AFTERNOON. WEDGE
MAY BE SLOW TO ERODE THIS MORNING AND RESULTING SURFACE BASED
INSTABILITY MAY REMAIN WEAK. CURRENT RADAR SHOWING STRONG
CONVECTION OVER SOUTHERN GEORGIA LIFTING NORTHEAST AHEAD OF STRONG
SHORT WAVE TROUGH. MODELS SUGGEST THIS CONVECTION WILL MOVE INTO
THE CSRA/PIEDMONT EARLY THIS MORNING THEN DEVELOP INTO THE
MIDLANDS 12Z-15Z. NORTHERN END OF CONVECTION APPEARS WEAK AT THE
MOMENT DUE TO LIMITED INSTABILITY IN THE CSRA.
SO CATEGORICAL POPS ON TRACK FOR EARLY IN THE DAY...WITH LOWER
POPS THIS AFTERNOON. MODEL QPF APPEARS LOWER SO CUT AMOUNTS BACK
TO AROUND 0.25 TO 0.5 INCHES. TEMPERATURES SHOULD RISE INTO THE
70S AHEAD OF COLD FRONT IN STRONG WARM ADVECTION
PATTERN...ESPECIALLY EAST. COLD FRONTAL PASSAGE COULD BE AS EARLY
AS 18Z AT CAE. 21Z IN THE EAST MIDLANDS. STRONG CONVECTIVE LINE
POSSIBLE AHEAD OF FRONT...SCATTERED COVERAGE...STRONGEST
INSTABILITY THIS AFTERNOON LIKELY IN THE PEE DEE REGION. DRY MID
LEVELS MAY ENHANCE WIND THREAT. CUT POPS BACK ESPECIALLY BY 21Z.
COLD ADVECTION DEVELOPING AND STRONG MIXING WILL RESULT IN WIND
GUSTS TO 45 MPH.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
DRYING SHOULD OCCUR BEHIND THE COLD FRONT TONIGHT. THE MODELS
INDICATE A TIGHT PRESSURE GRADIENT ASSOCIATED WITH STRONG LOW
PRESSURE NORTH OF THE AREA. WE MAINTAINED THE WIND ADVISORY. HIGH
PRESSURE WILL BE BUILDING INTO THE REGION THURSDAY AND FRIDAY.
STILL BREEZY THURSDAY WITH A TIGHT SURFACE PRESSURE GRADIENT BUT
WINDS SHOULD BE DIMINISHING BY LATE IN THE AFTERNOON. TEMPERATURES
COOLER THAN NORMAL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER TROUGHS CONTINUE IN THE EASTERN CONUS THROUGH THE
PERIOD...WITH SEVERAL SHORT WAVES ROTATING THROUGH THE AREA.
HOWEVER MOISTURE REMAINS LIMITED THROUGH THE PERIOD. EXPECT A
SERIES OF DRY FRONTS TO MOVE THROUGH THE SOUTHEAST IN NORTHWEST
FLOW ALOFT. MODERATING TEMPERATURES BY EARLY NEXT WEEK...BUT
PATTERN LOOKS MAINLY DRY.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
HIGH CONFIDENCE IN RESTRICTIONS AND LLWS THROUGH 18Z...THEN
IMPROVING CONDITIONS.
ISOLATED SHOWERS HAVE BEGUN DEVELOPING ACROSS THE AREA...WITH A
LARGE AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY CROSSING CENTRAL
GA. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE INTO AGS/DNL AROUND
08Z...THEN SPREAD INTO CAE/CUB/OGB BETWEEN 09 AND 10Z. LLWS IS
ALSO A CONCERN AS WINDS A 2KFT ARE CURRENTLY 40 KNOTS. WINDS AT 5
KFT ARE EXPECTED TO BE BETWEEN 60 AND 70 KNOTS THROUGH THE DAY.
CONCERN WITH THE THUNDERSTORMS WILL BE THE POTENTIAL FOR THE
DAMAGING WIND GUSTS AS THE HIGHER WIND SPEED MIX TO THE SURFACE.
WITH THE DIRECTIONAL SHEAR THERE IS POTENTIAL FOR AN ISOLATED
TORNADO. SURFACE WINDS WILL RAPIDLY INCREASE AND VEER THROUGH THE
MORNING HOURS...WITH SOUTHERLY AT 20 GUSTING 30KT AT
SUNRISE...BECOMING SOUTHWESTERLY AT 25 GUSTING UP TO 35 BY 17Z.
CONDITIONS WILL IMPROVE AFTER 17Z AS THE COLD FRONT MOVES EAST OF
THE TAF SITES...HOWEVER WINDY CONDITIONS WILL CONTINUE THROUGH THE
END OF THE PERIOD.
EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE IN WINDY CONDITIONS
CONTINUING INTO THURSDAY NIGHT.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THURSDAY FOR
GAZ040-063>065-077.
SC...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THURSDAY FOR
SCZ015-016-018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Feb 24, 3:30 AM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
330 AM EST WED FEB 24 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
330 AM EST WED FEB 24 2016
...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. SEVERE
THUNDERSTORMS ARE POSSIBLE THIS MORNING THROUGH THE AFTERNOON.
DAMAGING WINDS THE MAIN THREAT. A TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY.
In the hours before
Special weather statement, Feb 24, 5:12 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 AM EST WED FEB 24 2016
GAZ063>065-077-SCZ025-030-035-041-241115-
MCDUFFIE-BURKE-RICHMOND-COLUMBIA-BARNWELL-EDGEFIELD-BAMBERG-AIKEN-
512 AM EST WED FEB 24 2016
...STRONG THUNDERSTORMS OVER EAST CENTRAL GEORGIA WILL MOVE INTO
THE CSRA AND SOUTH MIDLANDS THIS MORNING...
AT 510 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS OVER EAST CENTRAL
GEORGIA. THESE STORMS WILL MOVE INTO THE CSRA BEFORE DAWN.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...GROVETOWN...WAYNESBORO...BARNWELL...
BELVEDERE...AUGUSTA...FORT GORDON...CLEARWATER...SAVANNAH RIVER
SITE...MARTINEZ...HEPHZIBAH...WILLISTON...BLACKVILLE...NEW
ELLENTON...JACKSON...SARDIS...MIDVILLE...GLOVERVILLE AND BURNETTOWN.
LAT...LON 3283 8231 3308 8229 3323 8223 3331 8234
3331 8239 3377 8172 3313 8106 3309 8116
3312 8119 3311 8136 3316 8154 3310 8162
3304 8156 3305 8154 3304 8154 3291 8176
3295 8186 3292 8208 3281 8215 3280 8221
TIME...MOT...LOC 1007Z 239DEG 49KT 3307 8242
AWPThunderstorm Wind, Richmond
- When
- February 24, 5:40 AM EST
- Where
- Richmond County, 5.63 mi W of Augusta Daniel Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.469, -82.128
Georgia Power reported power lines down on Belair Road. Public in the area estimated winds to be around 60 mph.
Strong Wind, Columbia
- When
- February 24, 12:30 PM EST
- Where
- Columbia forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.544, -82.264 (the zone’s center; the record gives no point)
Harlem Fire Department reported 4 injuries at North Harlem Elementary School. Strong winds knocked down a tree injuring four children. They were transported to the hospital with non life threatening injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Sneakerwave in California, February 24, 20161 death · 4 injured · 1 event
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616105, 616108.